In 2003, the National Institutes of Diabetes and Digestive and Kidney Diseases established the Drug-Induced Liver Injury Network to document cases of drug-induced liver injuries. Between 2004 and 2013, the Network identified 839 patients with liver damage due to prescription medications or to non-prescription dietary supplements. This registry excluded cases of acetaminophen-related liver damage, which is by far the leading cause of liver toxicity in the U.S. Acetaminophen is the main ingredient in Tylenol and is also contained in hundreds of prescription and over-the-counter medicines. Of the cases of liver toxicity investigated, 130 (15.5%) of the subjects were judged to have experienced liver injury caused by herbals or dietary supplements. While this is a fairly small percentage of the total number of subjects, it is doubtful that any of these victims recognized the potential that an over-the-counter supplement had for causing serious liver damage.
Who is taking these supplements? It has been estimated that nearly half of U.S. adults are taking an herbal or dietary supplement. This is particularly true among women, non-Hispanic whites, individuals over the age of 40, and those with higher levels of education. The National Center for Statistics estimated that sales of herbals and dietary supplements amount to $33.9 billion in 2007. Examples of the some of the most common dietary supplements include multivitamins, minerals, calcium and fish oil.
Which supplements were found to be responsible? Of the subjects with liver injury, approximately one third were taking a supplement marketed to promote bodybuilding. The non-bodybuilding supplements implicated included weight loss products (e.g. Ripped Fuel Extreme Fat Burner), energy boosters (e.g. Up Your Gas), Chinese herbs, Ayurvedic (Indian) “medicines”, and colon cleansers (e.g. Cellular Research Formulas – Dual-Action Cleanse).
How serious was the damage to the liver? All subjects were found to have abnormal liver function tests and elevated levels of bilirubin, an orange-yellow substance made during the normal breakdown of red blood cells, in the blood stream. Most experienced jaundice (yellow eyes or skin), abdominal pain, and itching. While most subjects eventually recovered after stopping the supplements, 13 of the subjects (none of whom were taking bodybuilding supplements), died or underwent liver transplant.
Aren’t herbals and supplements regulated by the government? Unlike prescription drugs that must be proven safe and effective for their intended use before they are made available to patients, there are no provisions for the U.S. Food and Drug Administration (FDA) to “approve” dietary supplements for safety or effectiveness. Also, manufacturers and distributors of dietary supplements are not currently required by law to record, investigate, or forward to the FDA any reports they receive of injuries or illnesses that may be related to the use of their products.
If you’re considering taking an herbal product or dietary supplement:
- Consult your doctor or pharmacist. If you are uncertain about the possible harms or want to know if the claims regarding a supplement or herbal are believable, talk it over with a medical professional. This is particularly important if you are already taking a prescription medication or other dietary supplements. The potential for problems goes up with the number of different medications or supplements someone is taking.
- Report any side effect or new problem. Complications or interactions related to a supplement should be identified and addressed as quickly as possible. Ideally, this information should be reported to the FDA via MedWatch.
- Be wary of certain types of supplements. Those that are promoted to bring about weight loss, sexual enhancement and bodybuilding have been found to be particularly troublesome, not to mention, ineffective.